Itchy muscles??

Itchy muscles??

Welcome to Spine-health’s Chronic Pain patient community. You can also read doctor approved Chronic Pain Articles and watch Chronic Pain Videos.
7 posts / 0 new
Last post
Lala329
Lala329's picture
Offline
Last seen: 3 years 7 months ago
Title: Member
Joined: 06/03/2009 - 7:06pm
Itchy muscles??

I've got a quick question...

I'm currently back in PT for post-surgical reconditioning, and I've developed what can only be described as an itching feeling in my deep lumbar spinal muscles. It's not a muscle spasm, but if I jab my finger deep into the muscle layer it stops the itching sensation temporarily. It's rather uncomfortable, so I was just wondering if anyone has ever experienced something similar, or knows what it could be, or has any solutions? I'm hoping it's a good sign that maybe the muscles are just recovering or something...

Thanks Smile

advertisement
Laur en Pain
Laur en Pain's picture
Offline
Last seen: 4 years 4 months ago
Title: Member
Joined: 09/22/2009 - 3:40am
TENS

Lala329,
Does this happen before or after you use the TENS or do you even use the TENS at PT? The only time I've felt anything similar to that is after I use the TENS unit. Just a thought. Thinking

val1
Offline
Last seen: 3 years 1 month ago
Title: Member
Joined: 08/16/2009 - 3:12am
Yes Lala, I get this too -

Yes Lala, I get this too - just on one side and in exactly the same place! I thought I was the only person to get this and when I dig my thumb in, I get the same relief as you do.

However - when I relieve the itchiness like this - after about half an hour, the muscle retracts and causes intense pain at the base of my spine.

Have you tried baclofen? Baclofen is a skeletal muscle relaxant (as opposed to a smooth muscle relaxant like diazepam/valium) and 'takes the pain away' from the skeletal bones. It works wonders.

Lately I've tried stretching it by sitting on a very low step and it seems to be working. I've only been trying it for a few days, so my self-help physiotherapy is in its infancy!

Hope this helps.

Bye, Val

NB A word of warning re: baclofen; it can be a dangerous drug if suddenly withdrawn, just like most drugs. However baclofen can cause seizures and hallucinations, so if you try it, please make sure you consult a doctor regarding withdrawal effects.

terihay (not verified)
Title: Member
itchy muscles

My skin has been itching for the past few days, I believe my reason is from upping my dosage of oxycotton. If it is not one thing its another. I take oxycotton, dilaudid and neurtonin, possibly the combination of these meds is what is making me itch so much. I got a prescreption for the itching but no relief.

Huggy
Offline
Last seen: 1 month 6 days ago
Title: Member
Joined: 03/15/2009 - 5:17am
skeletal/smooth muscle relaxants

Val, diazepam is a skeletal muscle relaxant. Smooth muscle relaxants are used more to treat things like gastrointestinal and esophageal disorders, I believe.

I agree about needing to be careful when stopping baclofen. Stopping suddenly can result in a withdrawal syndrome similar to benzodiazepine withdrawal. My doctor didn't even mention it to me back when I was taking it! Fortunately I'd researched it on my own so I knew I had to taper gradually.

Lakeside
Offline
Last seen: 4 years 4 months ago
Title: Member
Joined: 06/26/2008 - 8:33pm
Scratch, scratch...

Hi Lala, I had the same thing at about 2 months out (which you seem to be) & it continued for awhile.
My NS told me to be happy about itb/c he said it meant that things were starting to heal, esp the deeper muscles which had been violated, etc.
It wasn't on the skin surface, but deep inside, just as you describe. First I worried about an infection, but no, it was just healing tissues, etc.

I wouldn't go jabbing my finger in there....esp if you have hardware, etc. I got some relief by gentle surface massages, gentle stretching, walking & just positive thinking that things were on the mend.

I still get a few itches even now @ almost 2 years out...it just takes a LONG time for things to settle down.

Good luck, Val! I think it's a positive thing!
~Lakeside

Lala329
Lala329's picture
Offline
Last seen: 3 years 7 months ago
Title: Member
Joined: 06/03/2009 - 7:06pm
Thanks!!!

Thanks everyone! I'm so glad to hear I'm not the only one. I am right at 2 months out, so it sounds like exactly what Lakeside described with the healing. What a relief, and what great news! I appreciate all the feedback Smile